Alert archive / South Carolina / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 188, NWS Columbia, SC

August 31, 2017Aiken County, Barnwell County, Orangeburg County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Aug 31, 2017, 4:00 PM EDT for Aiken County, Barnwell County, Orangeburg County, South Carolina. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 31, 2017, 4:00 PM EDT (20:00 UTC)
Expired
Aug 31, 2017, 4:37 PM EDT
In force
37 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Aiken County, SC, Barnwell County, SC, Orangeburg County, SC

The radar

The Columbia radar (KCAE), 56 km from the middle of the area, began a volume at 20:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 8.0 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2017-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 331 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2017-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
331 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
812 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted.

629 
WUUS52 KCAE 312000
SVRCAE
SCC003-011-075-312100-
/O.NEW.KCAE.SV.W.0188.170831T2000Z-170831T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
400 PM EDT THU AUG 31 2017

The National Weather Service in Columbia has issued a

* Severe Thunderstorm Warning for...
  Northeastern Barnwell County in central South Carolina...
  Southeastern Aiken County in central South Carolina...
  Northwestern Orangeburg County in central South Carolina...

* Until 500 PM EDT

* At 400 PM EDT, a severe thunderstorm was located over New Ellenton,
  or 9 miles southeast of Aiken, moving east at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Williston, Blackville, Springfield, Salley, Norway, Perry, Elko and
  Windsor.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3355 8167 3367 8122 3366 8120 3338 8111
      3341 8116 3341 8119 3343 8120 3344 8122
      3340 8121 3337 8122 3334 8163
TIME...MOT...LOC 2000Z 256DEG 24KT 3341 8165 

HAIL...1.00IN
WIND...60MPH
 
$$

CJR
1 follow-up statement
743 
WWUS52 KCAE 312037
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
437 PM EDT THU AUG 31 2017

SCC003-011-075-312047-
/O.CAN.KCAE.SV.W.0188.000000T0000Z-170831T2100Z/
Barnwell SC-Aiken SC-Orangeburg SC-
437 PM EDT THU AUG 31 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BARNWELL...
SOUTHEASTERN AIKEN AND NORTHWESTERN ORANGEBURG COUNTIES IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.

LAT...LON 3355 8167 3367 8122 3366 8120 3338 8111
      3341 8116 3341 8119 3343 8120 3344 8122
      3340 8121 3337 8122 3334 8163
TIME...MOT...LOC 2036Z 256DEG 24KT 3347 8136 

$$

CJR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 2:30 PM EDT, 1 hour 30 minutes earlier.

Area forecast discussion, Aug 31, 2:30 PM EDT, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
230 PM EDT Thu Aug 31 2017

.SYNOPSIS...
Shower and thunderstorm chances will continue through the end
of the week as the remnants of TS Harvey bring increasing
moisture to the region. Drier air will filter into the region by
late in the Holiday weekend with temperatures near normal. A
cold front will approach from the west around the middle of next
week.

&&

.NEAR TERM /THROUGH TONIGHT/...
The remnants of Tropical Storm Harvey will lift from the lower
Mississippi River Valley toward the Tennessee River Valley
bringing increased moisture. A warm front over central GA this
afternoon will lift north across the area tonight. Already
seeing moderate instability over the CSRA into the Central
Midlands. Mid-level short wave energy combined with moderate
instability and Precipitable water values between 2.0 and 2.3
inches allowing convection to develop this afternoon. Scattered
to numerous showers and thunderstorms are expected into the
evening. Could see a few severe storms...especially across the
southern Midlands and CSRA where instability and shear is
greatest. Damaging winds appear to be the main threat. An
isolated tornado threat cannot be ruled out. Afternoon
temperatures will peak in the lower 80s north to near 90 south.

Scattered showers and thunderstorms are expected to continue
through the early portions of tonight, before becoming more
isolated late tonight. With the energy associated with the
remnants of Harvey rotating around the eastern side of the low,
and with a weak warm front lingering across the Midlands
overnight...can not rule out a few strong storms tonight,
especially over the western portions of the forecast area.
Overnight lows will be in the lower 70s.

&&

.SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/...
On Friday, the remnants of Harvey will push mainly over the TN
Valley, while a cold front begins pushing southward towards the
forecast area through the day. With the increased shear along
the front as it moves into the area, expect another round of
stronger storms to develop during the afternoon hours. There is
a risk of severe storms during the afternoon and evening hours.
The latest Day 2 severe weather outlook from SPC has much of the
northern half of the state in Slight Risk with the rest of the
state in Marginal Risk for Friday. The cold front should move
through the area late Friday night, with storms still possible
along the front. Some drier air may begin filtering into the
area from the west late Friday night.

Temperatures Friday will range from the lower to middle 80s
north to near 90 across the southern Midlands and CSRA. most of
the area in warm sector. Readings on Friday night slightly
cooler with temperatures in the upper 60s to lower 70s.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
Drier airmass moving into the area behind the cold front on
Saturday will allow for diminished rain chances as the day goes
on. Dry weather expected to continue into Tuesday as high
pressure settles into the region. Latest GFS indicating
moisture return on Wednesday into Thursday ahead of the next
upper system. Temperatures generally close to normal Saturday
through Wednesday, and a little below normal Thursday.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
Scattered convection expected to increase in coverage into the
evening as the area of storms over GA moves east into the CSRA
and Midlands. Have indicated tempo at all TAF sites through
01/00Z. Should see convection decreasing after sunset as
instability weakens...though at least isolated convection is
possible overnight. Models indicate potential for stratus with
MVFR/IFR conditions to develop overnight...then improving to VFR
by late morning. Scattered to numerous showers and thunderstorms
should once again develop Friday afternoon.

EXTENDED AVIATION OUTLOOK...Showers and thunderstorms expected
across the area Friday afternoon into Saturday as the remnants
of Harvey lifts north from the TN Valley into the Ohio River
Valley.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Aug 31, 3:50 AM EDT, 12 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
350 AM EDT Thu Aug 31 2017

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-010800-
Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield-
McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-
Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-
Bamberg-
350 AM EDT Thu Aug 31 2017

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and Tonight.

Scattered showers and thunderstorms this afternoon and tonight may
bring strong winds and brief heavy rainfall to the area.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Additional showers and thunderstorms remain possible on Friday as the
remnants of Harvey move north of the area, and a cold front moves
southward. Isolated severe storms with strong winds and heavy
rainfall will be possible on Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 31, 2:42 PM EDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Columbia SC
242 PM EDT THU AUG 31 2017

GAZ063>065-311930-
Richmond-McDuffie-Columbia-
242 PM EDT THU AUG 31 2017

...A STRONG THUNDERSTORM WILL AFFECT COLUMBIA...MCDUFFIE AND CENTRAL
RICHMOND COUNTIES...

At 241 PM EDT, a strong thunderstorm was located near Camak, or near
Warrenton, moving east at 25 mph.

Winds up to 40 mph are possible with this storm.

Locations impacted include...
Grovetown, Evans, Thomson, Fort Gordon, Martinez, Hephzibah, Harlem,
Blythe and Dearing.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3366 8244 3365 8243 3368 8236 3369 8235
      3369 8222 3363 8220 3359 8214 3332 8199
      3328 8216 3330 8218 3327 8228 3331 8234
      3331 8239 3334 8244 3335 8255 3341 8255
      3346 8259 3357 8263
TIME...MOT...LOC 1841Z 251DEG 22KT 3344 8259

CJR
Local storm report, Aug 31, 3:50 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
350 PM EDT THU AUG 31 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND DMG     1 NNW HARLEM            33.43N 82.32W
08/31/2017                   COLUMBIA           GA   LAW ENFORCEMENT

            COLUMBIA COUNTY SHERIFF REPORTED TREE IN
            ROADWAY AT N. FAIRFIELD DRIVE AND SAWDUST
            ROAD IN HARLEM.

&&

RC

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 3:26 PM EDTSevere Thunderstorm WarningCAEAiken, Edgefield, McCormick64 min
Aug 31, 4:02 PM EDTSpecial Weather StatementCAEKershaw58 min
Aug 31, 4:26 PM EDTSpecial Weather StatementCAEAiken34 min
Aug 31, 4:29 PM EDTSpecial Weather StatementCAECalhoun46 min
Aug 31, 4:41 PM EDTSevere Thunderstorm WarningCAEKershaw, Lee64 min
Aug 31, 4:53 PM EDTSpecial Weather StatementCAELexington37 min
Aug 31, 5:06 PM EDTSevere Thunderstorm WarningCAEChesterfield, Kershaw54 min
Aug 31, 5:12 PM EDTSevere Thunderstorm WarningCAELee48 min
Aug 31, 5:14 PM EDTSpecial Weather StatementCAEBamberg46 min
Aug 31, 5:33 PM EDTSpecial Weather StatementCAEClarendon57 min
Aug 31, 6:17 PM EDTSpecial Weather StatementCAEClarendon28 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.